Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2005, 4:15 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 4:15 PM CDT (21:15 UTC)
- Expired
- May 8, 2005, 4:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 082115 SVRFSD IAC021-041-082145- /O.NEW.KFSD.SV.W.0053.050508T2115Z-050508T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 415 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA EASTERN CLAY COUNTY IN NORTHWEST IOWA * UNTIL 445 PM CDT * AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MARATHON...OR ABOUT 19 MILES NORTHEAST OF STORM LAKE...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEBB AROUND 425 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4276 9512 4272 9488 4306 9478 4309 9503 $$ 04
2 follow-up statements
000 WWUS53 KFSD 082123 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 421 PM CDT SUN MAY 8 2005 IAC021-041-082145- /O.CON.KFSD.SV.W.0053.000000T0000Z-050508T2145Z/ CLAY IA-BUENA VISTA IA- 421 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR BUENA VISTA AND CLAY COUNTIES... AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MARATHON...OR ABOUT 20 MILES SOUTHEAST OF SPENCER...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEBB AROUND 425 PM CDT GILLETT GROVE AROUND 435 PM CDT AT 416 PM...PUBLIC REPORTED QUARTER SIZED HAIL 1 MILE NORTHEAST OF MARATHON. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4276 9512 4271 9493 4309 9493 4309 9503 $$ 04
000 WWUS53 KFSD 082145 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 444 PM CDT SUN MAY 8 2005 IAC021-041-082154- /O.CAN.KFSD.SV.W.0053.000000T0000Z-050508T2145Z/ CLAY IA-BUENA VISTA IA- 444 PM CDT SUN MAY 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUENA VISTA COUNTY IS CANCELLED... ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY COUNTY TILL 5 PM. THE WARNING FOR EASTERN BUENA VISTA HAS BEEN CANCELLED. THE STORM HAS EXITED THE COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4276 9512 4271 9493 4309 9493 4309 9503 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:25 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 8, 2:25 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 225 PM CDT SUN MAY 8 2005 .DISCUSSION... UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING IN OR JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET PERIOD AHEAD OF NEXT MAJOR WAVE. WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA. BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH. NO MAJOR CHANGES TO TEMPERATURES. FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, May 8, 1:13 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 113 PM CDT SUN MAY 08 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 113 PM CDT SUN MAY 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. WITH BOTH AREAS OF STORMS...THERE IS ALSO AN ISOLATED TORNADO THREAT THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA. SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 36 min |
| May 8, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 23 min |
| May 8, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 27 min |
| May 8, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 28 min |
| May 8, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 33 min |
| May 8, 6:53 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.